Ohio, 2002High Wind in Ohio, March 9, 2002
March 9, 2002 · NWS ILN · 32 events in 32 counties and zones
A widespread area of high winds blew down trees, power poles, and various other smaller structures and signs. At one time, approximately 100,000 people were without power.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 12
- Property damage
- $971,000
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A widespread area of high winds blew down trees, power poles, and various other smaller structures and signs. At one time, approximately 100,000 people were without power. One man was killed when his semi tractor overturned, and several others were injured in automobile accidents, and when trees fell on the buildings that they were in. Two people were briefly trapped in a mobile home when a tree fell on it. The hardest hit area was just southwest of Columbus in Grove City where an 84 mph wind was recorded and several structures at the high school were damaged or destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 9, 9:15 AM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Mar 9, 9:15 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
915 AM EST SAT MAR 9 2002
14Z SFC ANALYSIS DEPICTED A STRONG COLD FRONT...TRAILING FROM AN
AREA OF DEEPENING LOW PRESSURE OVR NRN WISCONSIN...SOUTH INTO WRN
IL...THEN INTO THE BOOT HEEL OF MO...AND FINALLY SOUTHWARD ALONG THE
MS RIVER VLY. THIS FRONT WAS ASSOCD WITH A VIGOROUS H5 S/WV OVER
THE LOWER MISSOURI VLY. BOTH SYSTEMS WILL PIVOT ACRS THE REGION
THIS AFTERNOON...BRINGING THE POTENTIAL FOR PSBL SVR TSTMS AND
SYNOPTIC SCALE HIGH WINDS.
CURRENT FCST IS WELL IN HAND...SO WILL UPDATE MAINLY TO TWEAK
WORDING. MESOETA CONTINUES TO BRING COLD FRONT INTO THE WRN CWFA
AROUND 18Z...ACRS DAY AND CVG AROUND 20Z...AND THROUGH CMH AND PMH
AROUND 22Z. WITH DEWPOINTS EXPECTED TO CREEP UP INTO THE LOWER AND
MID 50S...SBCAPES OF 200 TO 400 J/KG COMBINED WITH DYNAMICAL LIFT
WITH AFOREMENTIONED S/WV...A LINE OF CONVECTION IS EXPECTED AHEAD OF
THE FRONT. THUNDERSTORMS MAY BE WIDELY SCATTERED WITHIN THIS
LINE...BUT WHERE THEY OCCUR...THEY COULD CAUSE DAMAGING WINDS AS
925 MB TO 850 MB WINDS ARE FCST TO BE WITHIN THE 60 TO 75 KT RANGE.
TO ADD INSULT TO INJURY...STEEP ISENTROPIC SURFACES ARE FCST JUST
BEHIND THE FRONT IN WHICH 45 TO 50 KT WINDS WILL LIKELY BE
TRANSPORTED TO THE SFC FOR ABOUT A 2 HOUR PERIOD AFTER FROPA.
HENCE...WILL CONTINUE WITH THE HIGH WIND WARNING FOR THE REMAINDER
OF THE AFTN AS WELL AS A SVR WX OUTLOOK.
.ILN...HIGH WIND WARNING ENTIRE CWFA TODAY.
HICKMAN
In the hours before
Special weather statement, Mar 9, 10:10 AM EST, 2 hours 33 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-092300-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1010 AM EST SAT MAR 9 2002
...DAMAGING WINDS LIKELY THIS AFTERNOON...
DEEPENING LOW PRESSURE WILL MOVE THROUGH THE WESTERN GREAT LAKES
INTO ONTARIO THIS AFTERNOON. A TRAILING COLD FRONT FROM THIS
LOW WILL MOVE ACROSS THE OHIO VALLEY. VERY STRONG WINDS WILL
BE ASSOCIATED WITH THE FRONT AT THE SURFACE AND ALOFT.
A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL DEVELOP AHEAD OF
THE FRONT. THIS LINE IS FORECAST TO REACH EASTERN INDIANA AND
WESTERN OHIO BY EARLY AFTERNOON...THEN QUICKLY MOVE EAST OF THE
REGION BY EVENING. DUE TO THE FAVORABLE WIND FIELDS...SOME
OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS...WITH DAMAGING WINDS
THE PRIMARY SEVERE WEATHER THREAT. HAIL WILL ALSO BE POSSIBLE WITH
SOME OF THE THUNDERSTORMS.
THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY. SPOTTER ACTIVATION MAY BE
REQUIRED. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
FOR THE LATEST INFORMATION.
HICKMAN
High Wind, Mercer
- When
- March 9, 12:43 PM EST to 2:30 PM EST
- Where
- Mercer forecast zone
- Measured
- 55 kt (63 mph)
- Injuries
- 7 direct, 0 indirect
- Property damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
High Wind, Miami
- When
- March 9, 2:00 PM EST to 4:00 PM EST
- Where
- Miami forecast zone
- Measured
- 57 kt (66 mph)
- Property damage
- $60,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
High Wind, Preble
- When
- March 9, 2:00 PM EST to 4:00 PM EST
- Where
- Preble forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
High Wind, Darke
- When
- March 9, 2:10 PM EST to 4:00 PM EST
- Where
- Darke forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
High Wind, Butler
- When
- March 9, 2:20 PM EST to 4:00 PM EST
- Where
- Butler forecast zone
- Measured
- 51 kt (59 mph)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
High Wind, Hamilton
- When
- March 9, 2:25 PM EST to 3:30 PM EST
- Where
- Hamilton forecast zone
- Measured
- 51 kt (59 mph)
- Property damage
- $14,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
High Wind, Auglaize
- When
- March 9, 2:45 PM EST to 4:30 PM EST
- Where
- Auglaize forecast zone
- Measured
- 60 kt (69 mph)
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
High Wind, Montgomery
- When
- March 9, 2:45 PM EST to 4:00 PM EST
- Where
- Montgomery forecast zone
- Measured
- 58 kt (67 mph)
- Injuries
- 3 direct, 0 indirect
- Property damage
- $85,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
High Wind, Shelby
- When
- March 9, 2:45 PM EST to 3:45 PM EST
- Where
- Shelby forecast zone
- Measured
- 58 kt (67 mph)
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
High Wind, Hardin
- When
- March 9, 3:00 PM EST to 4:00 PM EST
- Where
- Hardin forecast zone
- Measured
- 57 kt (66 mph)
- Deaths
- 1 direct, 0 indirect
- Property damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.662, -83.659 (the zone’s center; the record gives no point)
High Wind, Logan
- When
- March 9, 3:00 PM EST to 5:30 PM EST
- Where
- Logan forecast zone
- Measured
- 56 kt (64 mph)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
High Wind, Warren
- When
- March 9, 3:00 PM EST to 4:00 PM EST
- Where
- Warren forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
High Wind, Clermont
- When
- March 9, 3:05 PM EST to 4:00 PM EST
- Where
- Clermont forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
High Wind, Champaign
- When
- March 9, 3:15 PM EST to 4:30 PM EST
- Where
- Champaign forecast zone
- Measured
- 55 kt (63 mph)
- Property damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
High Wind, Clark
- When
- March 9, 3:15 PM EST to 4:30 PM EST
- Where
- Clark forecast zone
- Measured
- 58 kt (67 mph)
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
High Wind, Greene
- When
- March 9, 3:15 PM EST to 4:30 PM EST
- Where
- Greene forecast zone
- Measured
- 55 kt (63 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
High Wind, Clinton
- When
- March 9, 3:21 PM EST to 4:45 PM EST
- Where
- Clinton forecast zone
- Measured
- 53 kt (61 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
High Wind, Brown
- When
- March 9, 3:30 PM EST to 5:00 PM EST
- Where
- Brown forecast zone
- Measured
- 55 kt (63 mph)
- Property damage
- $16,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
High Wind, Delaware
- When
- March 9, 3:33 PM EST to 5:00 PM EST
- Where
- Delaware forecast zone
- Measured
- 66 kt (76 mph)
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
High Wind, Union
- When
- March 9, 3:40 PM EST to 5:40 PM EST
- Where
- Union forecast zone
- Measured
- 63 kt (72 mph)
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
High Wind, Fayette
- When
- March 9, 3:45 PM EST to 5:00 PM EST
- Where
- Fayette forecast zone
- Measured
- 53 kt (61 mph)
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.560, -83.456 (the zone’s center; the record gives no point)
High Wind, Highland
- When
- March 9, 3:45 PM EST to 4:30 PM EST
- Where
- Highland forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
High Wind, Madison
- When
- March 9, 3:45 PM EST to 5:00 PM EST
- Where
- Madison forecast zone
- Measured
- 53 kt (61 mph)
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
High Wind, Adams
- When
- March 9, 3:50 PM EST to 5:00 PM EST
- Where
- Adams forecast zone
- Measured
- 55 kt (63 mph)
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
High Wind, Franklin
- When
- March 9, 3:59 PM EST to 5:00 PM EST
- Where
- Franklin forecast zone
- Measured
- 73 kt (84 mph)
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
High Wind, Pickaway
- When
- March 9, 4:00 PM EST to 5:00 PM EST
- Where
- Pickaway forecast zone
- Measured
- 55 kt (63 mph)
- Property damage
- $22,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
High Wind, Ross
- When
- March 9, 4:20 PM EST to 5:10 PM EST
- Where
- Ross forecast zone
- Measured
- 51 kt (59 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
High Wind, Licking
- When
- March 9, 4:28 PM EST to 5:30 PM EST
- Where
- Licking forecast zone
- Measured
- 56 kt (64 mph)
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
High Wind, Fairfield
- When
- March 9, 4:30 PM EST to 5:30 PM EST
- Where
- Fairfield forecast zone
- Measured
- 54 kt (62 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
High Wind, Pike
- When
- March 9, 4:30 PM EST to 5:30 PM EST
- Where
- Pike forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
High Wind, Scioto
- When
- March 9, 4:45 PM EST to 5:30 PM EST
- Where
- Scioto forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
High Wind, Hocking
- When
- March 9, 5:00 PM EST to 5:40 PM EST
- Where
- Hocking forecast zone
- Measured
- 53 kt (61 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, March 9, 20024 deaths · 4 injured · $200,000 · 51 kt wind · 18 events
- High Wind in Ohio, March 9 to 10, 20022 deaths · 8 injured · $8.8 million · 55 kt wind · 28 events
- Blizzard in Minnesota, March 9, 20021 death · 6 injured · $55,000 · 7 events
- High Wind in Iowa, March 9, 2002$2.5 million · 54 kt wind · 51 events
- Damaging Wind in Illinois, March 9, 20021 death · 50 kt wind · 1 event
- Damaging Wind and High Wind in New York, March 9, 2002$3.2 million · 57 kt wind · 17 events
- High Wind in Michigan, March 9 to 10, 20022 injured · $780,000 · 61 kt wind · 17 events
- Damaging Winds and High Wind in Pennsylvania, March 9 to 10, 2002$415,000 · 30 events
- High Wind in Michigan, March 9, 2002$485,000 · 62 kt wind · 23 events
- Damaging Winds and High Wind in Ohio, March 9, 2002$260,000 · 22 events
- Hail and Damaging Winds in Iowa, March 9, 2002$250,000 · 70 kt wind · 22 events
- Damaging Winds and High Wind in West Virginia, March 9 to 10, 2002$270,000 · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287113, 5287181, 5287185, 5287100, 5287095, 5287106, 5287092, 5287182, 5287188, 5287107, 5287111, 5287190, 5287098, 5287096, 5287097, 5287105, 5287099, 5287094, 5287101, 5287189, 5287103, 5287108, 5287112, 5287093, 5287104, 5287183, 5287186, 5287110, 5287102, 5287184, 5287187, 5287109.